Texas, 2008

Lightning Strike in Texas, August 11, 2008

August 11, 2008 · NWS LUB · 1 event in 1 county or zone

A large complex of thunderstorms impacted the central South Plains of west Texas during the pre-dawn hours of the 11th. The early morning storms produced extensive lightning that damaged a water control system in Lubbock (Lubbock County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A large complex of thunderstorms impacted the central South Plains of west Texas during the pre-dawn hours of the 11th. The early morning storms produced extensive lightning that damaged a water control system in Lubbock (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 10, 2:33 PM CST, 10 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 2:33 PM CST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT SUN AUG 10 2008

.SHORT TERM...
ATMOSPHERE IS FINALLY BECOMING UNSTABLE THIS AFTERNOON...ESPECIALLY
OVER THE EASTERN PLAINS OF NEW MEXICO INTO THE WESTERN CWFA WHERE
LATEST LAPS INDICATES SB CAPES IN EXCESS OF 2000 J/KG. ISOLATED
STORMS ARE NOW DEVELOPING JUST WEST OF CLOVIS WITH MORE SCATTERED
ACTIVITY FARTHER NORTHWEST FM SANTA FE TO CLAYTON TO TUCUMCARI. WILL
CONTINUE TO SEE STORMS INCREASE IN BOTH COVERAGE AND INTENSITY IN
THIS AREA THROUGH THE AFTERNOON AND EVENING..AND ALONG AND JUST
BEHIND THE WEAK COLD FRONT FM NEAR HOBBS TO GUTHRIE. GIVEN HIGH
CAPES AND INCREASING INSTABILITY...A FEW STORMS MAY BRIEFLY REACH
SEVERE LIMITS AND PRODUCE NICKEL TO QUARTER SIZED HAIL AND STRONG
WINDS BEFORE SUNSET. MAY THEN HAVE TO CONTEND WITH LOCALIZED HEAVY
RAIN OVERNIGHT GIVEN PROGGED PW VALUES RANGING FM NEAR 1.5 INCHES
NORTHEAST TO 2.3 INCHES OVER THE SOUTHEAST COUNTIES...AND WITH A
VERY WEAK WEST TO NORTHWEST STEERING FLOW. MAY SEE MOST OF THE
PRECIP SHIFT JUST SOUTH OF THE CWFA LATE TONIGHT WITH THE COLD FRONT
OOZING SLOWLY INTO THE PERMIAN BASIN AND BIG COUNTRY.

FOR MONDAY...THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACRS
THE I-20 CORRIDOR WITH POST FRONTAL AIRMASS TO REMAIN VERY MOIST
OVER THE SOUTH PLAINS AND ROLLING PLAINS. BOTH THE GFS AND WRF/NAM
DEPICT PRECIP CHANCES ON THE UPSWING BY 18Z AND THROUGH THE
AFTERNOON AS A WEAK SHORTWAVE MOVES SOUTHEAST THRU THE TEXAS
PANHANDLE INTO SW OKLAHOMA. DO NOT EXPECT ANY SEVERE STORMS ON
MONDAY GIVEN QUITE A BIT LESS INSTABILITY WITH ABUNDANT CLOUD COVER
THROUGH EARLY AFTERNOON.

&&

.LONG TERM...
THE LONG TERM PERIOD WILL CONTINUE TO BE HIGHLIGHTED BY INTERMITTENT
RAIN/STORM CHANCES AND PERHAPS RELATIVELY COOLER TEMPERATURES.

BY MONDAY EVENING...INFLUENCES OF THE WEAK SHORTWAVE TROUGH
PROPAGATING THROUGH NORTHWESTERLY FLOW ALOFT /MENTIONED ABOVE IN THE
SHORT TERM SECTION/ WILL BE TRANSLATING AWAY FROM THE SOUTH
PLAINS...AND THE FRONTAL BOUNDARY IS PROGGED TO BE POSITIONED SOUTH
OF THE FA. THUS WILL DEPICT A DECREASING TREND IN GRIDDED POPS
MONDAY NIGHT/EARLY TUESDAY. WE/LL THEN SEE A BIT OF WARMING DRYING
TREND THROUGH MID WEEK AS A RIDGE ALOFT BUILDS OVER THE WEST AND
RETURN SURFACE FLOW BEGINS.

A SYNOPTIC PATTERN SHIFT WILL COMMENCE BY THURSDAY AS THE PATTERN
AMPLIFIES FURTHER...SUFFICIENTLY TO PROMOTE A DEEPENING UA TROUGH/
LOW OVER THE CENTRAL PLAINS. THIS FEATURE...NOW ADVERTISED WITH AT
LEAST SOME CONSISTENCY IN THE MEDIUM RANGE SOLUTIONS...PROMISES TO
BRING A CHANCE OF CONVECTION/RAIN TO MUCH OF THE SOUTHERN PLAINS AS
THE ASSOCIATED FRONTAL SYSTEM SWEEPS SOUTHWARD. THE MOST LIKELY
TIMEFRAME FOR HIGHER POPS LOCALLY APPEARS TO BE LATE FRIDAY/EARLY
SATURDAY ATTM. AS SUCH...TEMPERATURES LATE WEEK/WEEKEND PROMISE TO
BE SLIGHTLY BELOW CLIMATOLOGICAL AVERAGES.

&&

.AVIATION...
SCATTERED STORMS ARE EXPECTED TO DEVELOP ACRS THE AREA LATE THIS
AFTERNOON AND PERSIST THROUGH THE NIGHT AT BOTH THE LUBBOCK AND
CHILDRESS TAF SITES. THE BEST CHC FOR STORMS SHOULD BE FM 23-06Z.
MVFR CIGS MAY THEN DEVELOP AT BOTH SITES AFT 09Z WITH CIGS POSSIBLY
LOWERING TO NEAR 1500 FT AGL EARLY MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  85  63  91  65 /  60  30  20  20  20
TULIA         66  86  66  91  66 /  50  30  20  10  10
PLAINVIEW     66  86  66  91  67 /  50  40  20  10  10
LEVELLAND     67  88  65  95  67 /  60  40  20  20  20
LUBBOCK       67  88  68  93  68 /  50  40  20  10  10
DENVER CITY   67  90  66  96  68 /  60  40  20  20  20
BROWNFIELD    68  89  68  95  68 /  60  40  20  10  10
CHILDRESS     70  86  70  93  71 /  50  40  20  10  10
SPUR          70  86  69  94  71 /  60  40  20  10  10
ASPERMONT     73  89  70  93  72 /  60  50  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/20/21
Hazardous weather outlook, Aug 10, 1:36 PM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
236 PM CDT SUN AUG 10 2008

TXZ021>044-111945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
236 PM CDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. ORGANIZED OR WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...BUT A FEW STORMS MAY INITIALLY BECOME SEVERE
WITH A LOCALIZED DOWNBURST WINDS AND HAIL UP TO ONE INCH IN
DIAMETER. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY LATE
EVENING.

FLOODING

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
BY LATE EVENING AND TONIGHT. THE MAIN THREAT WILL THEN SHIFT
TOWARD HEAVY RAINFALL. LOCALIZED FLASH FLOODING MAY BECOME A
CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LIMITED NATURE OF ANY SEVERE WEATHER THREAT...STORM
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lubbock radar (KLBB), 9 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lubbock

When
August 11, 1:00 AM CST to 3:00 AM CST
Where
Lubbock County, Lubbock
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.580, -101.850

Very frequent cloud-to-ground lightning accompanied thunderstorm activity over the Lubbock vicinity during the very early morning hours of the 11th. A lightning strike caused damage to a water control system. The damage resulted in a water outage that impacted a portion of the city through much of the day.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123599.